Colorado, 2023

Flooding in Colorado, May 20 to 21, 2023

May 20 to 21, 2023 · NWS GJT · 4 events in 2 counties and zones

Accelerated snowmelt from a near-record snowpack due to above normal temperatures and precipitation produced high and fast flow on drainages in Delta and Garfield counties. As a result, flooding compromised various low-lying recreational trails.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Accelerated snowmelt from a near-record snowpack due to above normal temperatures and precipitation produced high and fast flow on drainages in Delta and Garfield counties. As a result, flooding compromised various low-lying recreational trails.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 20, 6:32 AM MST, 3 hours 28 minutes earlier.

Area forecast discussion, May 20, 6:32 AM MST, 3 hours 28 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Grand Junction CO
732 AM MDT Sat May 20 2023

...CORRECTED TYPO IN SHORT TERM DISCUSSION...

.SHORT TERM...(Today through Sunday)
Issued at 350 AM MDT Sat May 20 2023

The synoptic pattern featured an amplified mid-level ridge of high
pressure over the West, a deep low over the Great Lakes region, and
a shallow mid-level low pressure trough extending southwestward
from southeast Wyoming to the northern Baja Peninsula. The trough
itself appeared to have to separate circulations, one over north-
central Colorado and the other over northeast Arizona. Meanwhile,
KGJX radar indicated a weakening convective vortex near the Abajo
Mountains in southeast Utah which kept light showers going within
its vicinity through the night, though those returns were
diminishing as of 0930Z.

As mentioned in the previous short term discussion, drier air
infiltrated northeast Utah and northwest Colorado on Friday.
Meanwhile, an anomalously deep moisture surge lingered over the
southern half of the forecast area. The NAEFS ensemble situational
awareness table indicated moisture levels near the 99th
percentile will encompass much of the southern border region of
southeast Utah and southwest Colorado. Precipitable water levels
peak around 0.75" so brief heavy rain is a possibility this
afternoon, though this will largely depend on how much clearing
occurs over the south during the morning. Weak shear and light
steering flow suggests today's thunderstorms will be mainly
short-lived single cells so their threat comes mainly in the form
of lightning, brief heavy rain, modestly gusty outflow winds and
small hail.

Showers and thunderstorms will decrease in the evening as diurnal
cooling allows the atmosphere to stabilize. There's a slight
chance some shower activity will continue overnight, though only
the GFS seemed to favor this idea. Sunday will feature similar
conditions, though drier air will spread a bit farther south
limiting shower/thunderstorm activity along the I-70 corridor with
little discernible change farther south.

Temperatures across the northern half of the forecast area will be
largely unchanged relative to Friday, but will be around 5 degrees
cooler on average across southeast Utah and southwest Colorado due
to increased clouds and showers. Slight warming is indicated for
Sunday, though this is less certain across the south where deeper
moisture will linger.

.LONG TERM...(Sunday night through Friday)
Issued at 350 AM MDT Sat May 20 2023

By Sunday night, a deep trough of low pressure will be located along
the coast of Washington and British Columbia. While energy from this
trough will not reach the West Slope, it will influence the overall
pattern and finally bring a change from the unsettled pattern we've
seen. The ridge that has been over the Great Basin the last several
days will finally start to nudge eastward as the trough deepens
along the West Coast. Monday and Tuesday won't see much change in
sensible weather though, as much above normal moisture remains
pooled across the Four Corners region. The best moisture will be
south of I-70, and therefore the best storm coverage will continue
to be across the southern half of the CWA. By Wednesday, however,
things start to shift. The deepening West Coast trough will be
positioned such that a weak southwesterly jet aloft will push into
the Four Corners region. This southwesterly flow will start to nudge
the moisture pool northward, with PWAT anomalies of 160-200% of
normal overspreading the entirety of eastern Utah and western
Colorado by Wednesday afternoon. This will likely be the day with
the highest shower and storm coverage of the week. Through this
early week period, the main threats with any storms will continue to
be gusty outflow winds, lightning, and brief heavy rain. By
Wednesday night, the strengthening southwest flow will begin to pull
drier air northward into the Four Corners region. Shower and storm
activity on Thursday afternoon will be limited to areas generally
north of I-70, with the southern half of the area seeing warmer,
drier, and windier conditions. By Friday, this drier airmass will
have overspread the entirety of eastern Utah and western Colorado as
southwesterly flow remains in control. These conditions look to
remain through the coming weekend.

Temperatures will be near normal at the start of the long term
period, thanks to continued afternoon cloudiness and storm activity.
Overnight lows will be near normal in areas that see nighttime
clearing, while areas that remain cloudy will see lows run 5-10
degrees above normal. For the second half of the week, with the
drier airmass in place, high temperatures will jump to 5-10 degrees
above normal for late May. Low temperatures will likely remain near
to slightly above normal.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 540 AM MDT Sat May 20 2023

Deep moisture across the southern portion of the forecast area
will fuel scattered to numerous showers and thunderstorms today.
As a result, KTEX and KDRO are likely to experience showers and/or
thunderstorms, mainly during the afternoon and evening with
showers in the vicinity of KGUC, KMTJ, KASE and KEGE. Winds will
generally be light with moderate gusts from outflows at the TAF
sites listed previously. Despite showers, VFR conditions are
likely to prevail at all TAF sites. Brief MVFR conditions are
possible at KTEX and KDRO in heavier showers.

&&

.HYDROLOGY...
Issued at 350 AM MDT Sat May 20 2023

Drier northwest flow moved over northeast Utah and northwest
Colorado Friday and will limit shower/thunderstorm activity over
this region again this afternoon. Meanwhile, an anomalously moist
air mass will be found over the remainder of the forecast area.
Convective storms feeding off this moisture combined with
instability aloft will continue to support slow moving
thunderstorms favoring mountainous terrain this afternoon.

Heavy rain remains a threat across the southern half of the
forecast area today and across southwest Colorado on Sunday
according to WPC which has those areas in the marginal risk for
excessive rainfall this weekend. This would support periods of
prolonged rain or bursts of heavy rainfall on existing snowpack.
Forecast hydrographs correlated well with this outlook,
anticipating a sharp rise in rivers along the southern San Juan
foothills over the this weekend.

Main stems (i.e. Yampa, Green, Colorado, Gunnison and Dolores
Rivers) will be influenced by rain on snow driven snowmelt
mentioned previously. However, flashy responses will be absorbed
further downstream. In addition, reservoir spills and controlled
releases will largely dictate levels along major rivers.

Based on this weekend's forecast, flashy spikes are still
possible along tributaries to the Colorado, Gunnison, Dolores and
San Miguel Rivers. Overall, this active weather pattern persists,
and temperatures remain just a touch above normal in the near term.
The short/midterm forecast time line falls well within the norm
for the spring runoff period. Therefore, we expect high elevation
snowpack to continue declining while water levels run near or
above bankfull for major rivers across the West Slope.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...NL
LONG TERM...BGB
AVIATION...NL
HYDROLOGY...ERW/NL
Hazardous weather outlook, May 20, 2:51 AM MST, 7 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
351 AM MDT Sat May 20 2023

COZ001>014-017>023-UTZ022>025-027>029-211000-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
351 AM MDT Sat May 20 2023

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Showers and thunderstorms will once again fire off the terrain
this afternoon. Best coverage will be south of I-70. Main threats
include gusty winds, lightning, and brief heavy rain. Activity
will diminish after sunset.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The threat for showers and storms continues each afternoon
through early next week, with the best coverage south of I-70.
Threats continue to be gusty winds and lightning, along with brief
heavy rain. Drier air will begin working in late next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.

In the hours before

Local storm report, May 20, 6:36 AM MST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
736 AM MDT SAT MAY 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       5 ENE CHROMO            37.05N 106.74W
05/20/2023  M0.85 INCH       ARCHULETA          CO   COCORAHS

            COCORAHS STATION CO-AU-58 CHROMO 5.2 ENE.

&&
Local storm report, May 20, 7:23 AM MST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
823 AM MDT SAT MAY 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       4 N TIFFANY             37.09N 107.53W
05/20/2023  M0.60 INCH       LA PLATA           CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION IGCC2 IGNACIO 8E.

&&
Local storm report, May 20, 9:14 AM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1014 AM MDT SAT MAY 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     HEAVY RAIN       2 SSW SLICK ROCK        38.06N 108.91W
05/20/2023  M0.76 INCH       SAN MIGUEL         CO   COCORAHS

            COCORAHS STATION CO-SM-8 SLICK ROCK 1.3N.

0630 AM     HEAVY RAIN       4 E CHROMO              37.04N 106.76W
05/20/2023  M0.75 INCH       ARCHULETA          CO   COCORAHS

            COCORAHS STATION CO-AU-47 CHROMO 3.9 E.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Delta

When
May 20, 10:00 AM MST to 10:10 AM MST
Where
Delta County, 1.03 mi WNW of Paonia to 1 mi WNW of Paonia
Cause
Heavy Rain / Snow Melt
Property damage
$3,000
Reported by
Utility Company
Coordinates
38.874, -107.598

Accelerated snowmelt from a near-record snowpack due to above normal temperatures produced high and fast flow on the North Fork of the Gunnison River near Paonia, Colorado. This led to a power pole that was near the river to be washed out, resulting in a power outage for almost 700 people between Paonia and Hotchkiss.

Flood, Delta

When
May 20, 11:00 AM MST to 6:00 PM MST
Where
Delta County, 1.33 mi SSW of Cedaredge to 1.37 mi SSW of Cedaredge
Cause
Heavy Rain / Snow Melt
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
38.882, -107.930

Flooding on Surface Creek led to the closure of a recreational trail along the river, near Cedaredge, as the trail was washed out.

Flood, Garfield

When
May 21, 11:00 AM MST to 7:00 PM MST
Where
Garfield County, 3.36 mi W of Allen to 3.3 mi WNW of Allen
Cause
Heavy Rain / Snow Melt
Property damage
$500
Reported by
Park/Forest Service
Coordinates
39.589, -107.192

Increased snowmelt along the Colorado River led to the closure of Hanging Lake Trail near Glenwood Springs. Water flowed directly down parts of the trail, forcing the closure for approximately a week or so.

Flood, Delta

When
May 21, 12:00 PM MST to 1:00 PM MST
Where
Delta County, 2.07 mi W of Paonia Arpt to 1.85 mi W of Paonia Arpt
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.835, -107.668

Emergency management reported flooding along portions of the North Fork of the Gunnison River near Hotchkiss, mainly in the form of significant erosion of banks along the river. A few cars from a junkyard that was located right against the river bank were taken by the water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092217, 1089408, 1089409, 1089411.